Take extra care! Oral methadone is a high-alert medicine.
This means that oral methadone has been proven to be safe and effective, but it can cause serious harm, even death, if not taken exactly as directed.
1. Tell your doctor about all your diseases and conditions. Methadone may not be right for you if you have certain medical conditions, such as heart, lung, kidney, liver, or stomach problems.
2. Tell the doctor what else you take. Many medicines taken with methadone can increase the risk of bad side effects, such as trouble breathing that can lead to death. Provide your doctor with a list of all the prescription, over-the- counter, and herbal medicines, vitamins, and other dietary supplements you take. Also tell your doctor (and pharmacist) how much alcohol you drink and if you are taking any street drugs. While taking methadone, tell your doctor if you start or stop any medicines, herbals, or dietary supplements.
3. Ask your doctor about medicine for an overdose. You should have a medicine called naloxone on hand in case you accidentally take too much methadone. Make sure you know how to use it, and teach your family about the signs of an overdose and how to give you a dose of naloxone if needed. See the back of this page for details.
4. Know your dose and how to measure it. Methadone comes in a tablet or liquid. The oral liquid comes in more than one strength (i.e., 5 mg per 5 mL, 10 mg per 5 mL, 50 mg per 5 mL). Before you leave the pharmacy or clinic, check that your methadone is the same strength as your doctor prescribed. If the pharmacy does not give you an oral syringe or dosing cup to measure each liquid dose, ask for one. NEVER use a household teaspoon or tablespoon to measure a dose. Check that you know how to measure the amount you are supposed to take by showing the pharmacist or healthcare provider how you will do it.
5. Take exactly as directed. Take methadone at the same time each day. Do NOT take extra doses. Taking too much medicine can kill you because it can slow or stop your breathing. Do not stop taking this medicine suddenly because it can cause withdrawal symptoms.
6. If you miss a dose. If you take methadone for an opioid addiction and forget to take a dose, skip the missed dose and take your next scheduled dose the following day. If you take methadone for pain and forget to take a dose, take it as soon as you remember, and take your next dose 8 or 12 hours later as prescribed. Continue on this new schedule. Do not take two doses at the same time. If you forget to take methadone for several days, call your doctor because your dose may need to be lowered, then slowly increased again.
7. Do not share. Methadone must NEVER be shared with others. Methadone works differently in different people. A safe dose for one person may be harmful, even deadly, to another person.
8. Take precautions. You may feel sleepy while taking this medicine. Do not drive until you know how this medicine affects you, and be cautious when climbing stairs. Do not drink alcohol or take street drugs while taking methadone. Also tell your other doctors, dentists, and pharmacists that you are taking methadone.
9. Call immediately if you have chest pain, an irregular or pounding heartbeat, signs of an overdose, withdrawal symptoms, or an allergic reaction. Signs of an overdose are listed on the back of this page. Signs of withdrawal include sweating, runny nose, flu-like symptoms, stomach pain, trouble sleeping, large pupils, irritability, and excessive yawning. Signs of an allergic reaction include a skin rash or hives, trouble breathing, wheezing, chest tightness, and a swollen face or tongue. If you can’t reach your doctor right away, seek immediate treatment in an emergency room.
10. Also call immediately if your pain is not relieved or you have persistent dizziness or a headache, confusion, weakness, hallucinations, trembling, excessive sweating, very bad diarrhea, flushing, vision changes, vomiting, muscle pain or cramps, difficulty urinating, or if you sustain a head injury.
<span style="font-family: 'Arial Black', Gadget, sans-serif;">Signs of an</span><span style='color: rgb(184, 49, 47); font-family: "Arial Black", Gadget, sans-serif;'> overdose</span>
1. Call 911 right away! This is an emergency. Call for help immediately.
2. Turn the person on their side with knees slightly bent to keep the airway clear and prevent choking if they vomit. Do NOT put the person in a cold shower, slap or drag them around to wake them up, or try to get them to vomit.
3. Give naloxone if available. Naloxone comes in a nasal spray (Narcan) or a shot (Evzio) that anyone can give through clothing. Naloxone immediately reverses a methadone overdose and helps the person breathe normally again. Most people respond to naloxone in a few minutes, but you may need to do rescue breathing and give a second dose before emergency personnel arrive to take the person to the hospital. You can get naloxone at your pharmacy, in some states without a prescription. Insurance often covers naloxone.